Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Missoula, MT

May 21, 2023Sanders County, Montana

NWS Missoula, MT issued this flash flood warning at May 21, 2023, 9:56 PM MDT for Sanders County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2023, 9:56 PM MDT (03:56 UTC)
Expired
May 22, 2023, 12:00 AM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Sanders County, MT

The radar

The Missoula radar (KMSX), 115 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS55 KMSO 220356
FFWMSO
MTC089-220600-
/O.NEW.KMSO.FF.W.0001.230522T0356Z-230522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
956 PM MDT Sun May 21 2023

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  The Thorne Creek Burn Area in...
  Southwestern Sanders County in northwestern Montana...

* Until midnight MDT.

* At 956 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Thorne Creek Burn Area. Between 0.5 and 0.8 
  inches of rain have fallen. Additional rainfall amounts up to 0.2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Goat Creek and Thompson River Road. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Thorne Creek Burn Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Thorne Creek Burn
           Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4760 11529 4762 11527 4765 11529 4766 11524
      4763 11520 4759 11522 4757 11524 4759 11530

FLASH FLOOD...RADAR INDICATED

$$

jk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:45 PM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 21, 12:45 PM MDT, 9 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1245 PM MDT Sun May 21 2023

...STRONG THUNDERSTORMS THROUGH TONIGHT...

.DISCUSSION...

A trough moving onshore today is causing thunderstorms across the
region. This evening cooling temperatures and falling pressure
aloft will help make the atmosphere more unstable with 1,000 to
2,000 J/kg of CAPE widespread across central Idaho and far
northwest Montana. This instability will allow thunderstorms to be
triggered across the region early this afternoon. Precipitable
water values will rise into the 3/4 to 1" range in northwest
Montana and central Idaho this evening supporting moderate to
heavy rain. The only ingredient missing for more severe
thunderstorms is wind shear, 20-30 kts of wind shear is on the low
to marginal side for severe thunderstorms. Some severe storms are
still possible, but they will be isolated and marginal to low end
for severe storms. A low end severe storm is still severe though,
and likely to cause damage. The main threats from the isolated
severe storms this evening will be heavy rain and winds near 60
mph.

The upper level trough closes off into a closed low and lingers
along the Canadian border and the Idaho panhandle on Monday. That
sets up another day of thunderstorms, but it will be much cooler
with better forcing east of the Continental Divide, so storms on
Monday are expected to be rather typical and non-severe. The major
limiting factor on Monday for storms will be more stable
conditions due to much cooler temperatures.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...A trough moving across the region today is causing
thunderstorms across the region. We expect those thunderstorms to
intensify this evening across central Idaho and northwest Montana.
A lack of strong wind shear is the main factor preventing storms
from becoming severe, but isolated severe thunderstorms are still
possible, especially in central Idaho along the Oregon and
southeastern Washington borders. Heavy rain, small hail, and winds
40-50 mph will be typical impacts from storms, and we expect them
to continue well past 22/00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, May 21, 9:01 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 SW GRANGEVILLE        45.92N 116.13W
05/21/2023  E0.50 INCH       IDAHO              ID   TRAINED SPOTTER

            ESTIMATED 0.5 INCH OF RAIN IN ABOUT 10
            MINUTES.

&&

JM
Local storm report, May 21, 9:08 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
908 PM MDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 ENE FENN              45.98N 116.21W
05/21/2023  M45 MPH          IDAHO              ID   MESONET

            MESONET STATION FW6604 GRANGEVILLE.

&&

JM
Local storm report, May 21, 9:09 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
909 PM MDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 N GRANGEVILLE         45.95N 116.12W
05/21/2023  M39 MPH          IDAHO              ID   AWOS

            AWOS STATION KGIC GRANGEVILLE.

&&

JM
Local storm report, May 21, 9:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
910 PM MDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       GRANGEVILLE             45.92N 116.13W
05/21/2023  M0.69 INCH       IDAHO              ID   MESONET

            MESONET STATION AU943 GRANGEVILLE.

&&

JM
Special weather statement, May 21, 9:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
922 PM MDT Sun May 21 2023

MTZ004-220345-
Lower Clark Fork Region MT-
922 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of north central
Mineral and southeastern Sanders Counties through 945 PM MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
St. Regis, or 12 miles northwest of Superior, moving northeast at 20
mph.

HAZARD...Winds up to 40 mph, pea size hail, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Regis.

This includes Interstate 90 between mile markers 32 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4728 11507 4732 11515 4748 11500 4738 11486
TIME...MOT...LOC 0320Z 218DEG 16KT 4734 11506

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 9:25 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
825 PM PDT Sun May 21 2023

IDZ005>007-220415-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
825 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of north central Idaho
and south central Clearwater Counties through 915 PM PDT...

At 824 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lowell, or 13 miles southeast of Kamiah, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weippe, Lowell, Glenwood, Syringa and Musselshell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
central and the Panhandle of Idaho.

&&

LAT...LON 4601 11565 4607 11593 4648 11601 4645 11527
TIME...MOT...LOC 0324Z 194DEG 32KT 4614 11578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:05 PM MDTSpecial Weather StatementMSOMissoula25 min
May 21, 6:17 PM MDTSpecial Weather StatementMSORavalli28 min
May 21, 6:31 PM MDTSpecial Weather StatementMSOLake29 min
May 21, 6:56 PM MDTSpecial Weather StatementMSOFlathead49 min
May 21, 9:22 PM MDTSpecial Weather StatementMSOMineral23 min
May 21, 10:23 PM MDTSpecial Weather StatementMSOLincoln52 min
May 22, 11:06 AM MDTSpecial Weather StatementMSOMissoula54 min
May 22, 11:21 AM MDTSpecial Weather StatementMSODeer Lodge, Granite54 min
May 22, 12:01 PM MDTSpecial Weather StatementMSOPowell44 min
May 22, 12:06 PM MDTSevere Thunderstorm WarningMSOPowell24 min
May 22, 12:21 PM MDTSpecial Weather StatementMSODeer Lodge, Silver Bow54 min

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.